Wisconsin, 2004

Damaging Winds in Wisconsin, July 21, 2004

July 21, 2004 · NWS MKX · 4 events in 4 counties and zones

A weakening complex of thunderstorms moving across southern Wisconsin during the morning hours on the 21st produced damaging winds which downed some trees and power lines in parts of Iowa, Dane, Columbia, and Racine counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weakening complex of thunderstorms moving across southern Wisconsin during the morning hours on the 21st produced damaging winds which downed some trees and power lines in parts of Iowa, Dane, Columbia, and Racine counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 1:46 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 1:46 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUL 21 2004

.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES TODAY AND
THURSDAY.

GFS SEEMS TO HAVE A BETTER HANDEL ON SYNOPTIC SITUATION TODAY AND
THURSDAY. CURRENT MCC ROLLING INTO CWA FROM MN AND IA LOOKS TO
FOLLOW GFS POSITION. EXPECT MCC TO GRADUALLY DISSIPATE DURING
MORNING HOURS ALONG WITH DEBRIS CLOUDS. HOWEVER...DYNAMICS REMAIN
VERY STRONG DURING AFTERNOON HOURS WITH CAPES AROUND 2000...
HELICITY AROUND 140...AND LI/S AROUND -7. IN ADDITION...ALL MODELS
INDICATE 850 MOISTURE CONVERGENCE AND MID AND UPPER LEVEL SUPPORT
AS WELL. DYNAMICS SHOULD BE ENOUGH TO BREAK WEAK CAP AND REFIRE
THUNDERSTORMS IN AFTERNOON.

WILL CONTINUE CHANCES OF PRECIPITATION IN FORECAST TONIGHT WITH
SURFACE BOUNDARY AND MOISTURE CONVERGENCE AT SURFACE AND 850MB.
THERMAL RIDGE AND WEAK SHORT WAVE ALSO PRESENT.

SURFACE BOUNDARY EXPECTED TO SAG THROUGH CWA DURING EARLY MORNING
HOURS THURSDAY...THEN LINGER ACROSS NORTHERN ILLINOIS DURING
AFTERNOON. 850 BARO ZONE LAGS BEHIND SURFACE BOUNDARY WITH MOISTURE
CONVERGENCE ACROSS CWA. ETA AND GFS ALSO INDICATE FRONTGENISES AND
A WEAK THETA-E RIDGE. CAPES EXPECTED AROUND 1200 WITH LI/S AROUND
-6. GFS ALSO SHOWS 700 MOISTURE AND OMEGA. THESE DYNAMICS INDICATE AN
UNSTABLE ATMOSPHERE AND THUNDERSTORMS COULD DEVELOP THURSDAY...SO
WILL MENTION IN FORECAST.

DRY RIDGE ON TARGET FOR FRIDAY AND THROUGH THE WEEKEND WITH MUCH
COOLER AND DRIER TEMPERATURES. QUIET WEATHER EXPECTED.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jul 21, 3:25 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT WED JUL 21 2004

WIZ046-047-051-052-056>060-062>072-221000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
425 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND HEAVY RAINFALL
ARE POSSIBLE.

HEAT INDEX READINGS WILL LIKELY REACH 95 TO 98 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...MAINLY
SOUTH OF A MILWAUKEE TO MADISON LINE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND THIS EVENING.

DAVIS

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
July 21, 6:15 AM CST to 6:35 AM CST
Where
Iowa County, 4 mi W of Cobb
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
42.967, -90.417

Thunderstorm Wind, Dane

When
July 21, 7:05 AM CST
Where
Dane County, Mt Horeb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -89.733

Thunderstorm Wind, Columbia

When
July 21, 7:35 AM CST
Where
Columbia County, 2 mi W of Poynette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -89.433

Thunderstorm Wind, Racine

When
July 21, 1:10 PM CST
Where
Racine County, Racine
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.717, -87.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413007, 5413008, 5413009, 5413010.